BJP Am. Journal of Psychiatry
HOME HELP FEEDBACK SUBSCRIPTIONS ARCHIVE SEARCH SEARCH RESULT
Psychiatric Bulletin Advances in Psychiatric Treatment All RCPsych Journals
QUICK SEARCH:   [advanced]
Author:
Keyword(s):
Year:  Vol:  Page: 


PDF Version of this Article
Email this article to a friend
eLetters: Submit a response to this article
Similar articles found in:
BJP Online
Search PubMed for articles by:
Michael, A. || Mayer, C.
Alert me when:
new articles cite this article
Download to Citation Manager
The British Journal of Psychiatry (2000) 176: 299
2000 The Royal College of Psychiatrists

Fluoxetine-induced anaesthesia of vagina and nipples

A. Michael and C. Mayer

Department of Psychiatry, West Suffolk Hospital, Bury St Edmunds IP33 2QZ

EDITED BY LOUISE HOWARD

Antidepressant drugs cause a variety of sexual side-effects. However, antidepressant-induced changes in sexual sensations are rare. We report a case of fluoxetine-induced loss of sensation of vagina and nipples.

A 48-year-old married woman with recurrent depression had good antidepressant response to fluoxetine 20 mg. However, her compliance with the medication was poor resulting in recurrences. While euthymic and on no antidepressants, her sexual function was normal. When depressed she has moderate decrease in libido. With fluoxetine 20 mg her depression remitted and her libido returned to normal. However, she developed a complete loss of sexual sensation of her nipples and vagina. Touch and pain sensations were also impaired, but only to a lesser extent. This lead to decreased satisfaction with sexual life and consequently poor compliance with the medication. Even when she became briefly hypomanic on fluoxetine, the lack of sensation persisted. We substituted her fluoxetine with trazodone 400 mg. She remained euthymic. By the fifth week her vaginal and nipple sensations returned to normal. The frequency of sexual inter-course and satisfaction improved to premorbid levels.

This is the first report of fluoxetine-induced loss of sensation of vagina and nipples. Fluoxetine-induced anaesthesia of penis (Neill, 1991; Measom, 1992) and vagina (King & Horowitz, 1993), which did not improve with dosage reduction or addition of cyproheptadine, but did with discontinuation of fluoxetine, have been reported. Ellison & DeLuca (1998) reported a case of genital anaesthesia caused by fluoxetine that did not improve with addition of cyproheptadine or yohimbine but responded to Ginkgo biloba. Ginkgo biloba is a Chinese herbal remedy for a variety of disorders and has diverse neurochemical effects. The mechanism of antidepressant-induced sexual anaesthesia remains elusive. The fact that the anaesthesia persisted even during the fluoxetine-induced hypomanic state confirms that this was not part of the depressive syndrome.

Sexual side-effects of antidepressant drugs cause distress, strain relationships, impair quality of life and reduce compliance with treatment. Enquiring routinely about side-effects, especially sexual side-effects of antidepressants, would help to improve compliance with treatment.

REFERENCES

Ellison, J. M. & DeLuca, P. (1998) Fluoxetine-induced genital anaesthesia relieved by Ginkgo biloba extract. Journal of Clinical Psychiatry, 59, 199-200.[Medline]

King, V. L. & Horowitz, I. R. (1993) Vaginal anesthesia associated with fluoxetine use. American Journal of Psychiatry, 150, 984-985.

Measom, M. O. (1992) Penile anaesthesia and fluoxetine. American Journal of Psychiatry, 149, 709.

Neill, J. R. (1991) Penile anaesthesia associated with fluoxetine. American Journal of Psychiatry, 148, 1603.




PDF Version of this Article
Email this article to a friend
eLetters: Submit a response to this article
Similar articles found in:
BJP Online
Search PubMed for articles by:
Michael, A. || Mayer, C.
Alert me when:
new articles cite this article
Download to Citation Manager


HOME HELP FEEDBACK SUBSCRIPTIONS ARCHIVE SEARCH SEARCH RESULT
Psychiatric Bulletin Advances in Psychiatric Treatment All RCPsych Journals